Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Missoula, MT

June 10, 2013Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 10, 2013, 2:53 PM MDT for Lemhi County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2013, 2:53 PM MDT (20:53 UTC)
Expired
Jun 10, 2013, 3:30 PM MDT
In force
37 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 175 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS55 KMSO 102053
SVRMSO
IDC059-102130-
/O.NEW.KMSO.SV.W.0004.130610T2053Z-130610T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 330 PM MDT.

* AT 248 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF LEADORE...OR ABOUT 38 MILES
  EAST OF CHALLIS...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...GILMORE...LEADORE AND PATTERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL 
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING. FOR YOUR 
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4444 11345 4442 11354 4456 11381 4485 11341
      4480 11333 4483 11325 4479 11314 4463 11304
      4459 11306 4457 11304 4437 11339
TIME...MOT...LOC 2052Z 231DEG 29KT 4459 11343

$$
1 follow-up statement
968 
WWUS55 KMSO 102123
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
323 PM MDT MON JUN 10 2013

IDC059-102133-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-130610T2130Z/
LEMHI ID-
323 PM MDT MON JUN 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEMHI COUNTY
EXPIRES AT 330 PM MDT...

LAT...LON 4444 11345 4442 11354 4456 11381 4485 11341
      4480 11333 4483 11325 4479 11314 4463 11304
      4459 11306 4457 11304 4437 11339
TIME...MOT...LOC 2123Z 231DEG 29KT 4475 11315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MDT Mon Jun 10 2013

.DISCUSSION...High pressure should support dry conditions for
western Montana and north central Idaho this evening and tonight.
The exception is from Salmon to Leadore northeastward to the
Butte area where the atmosphere may be unstable enough to support
a few thunderstorms. The lower levels are quite dry, so any storms
that develop will produce strong gusty winds.

A weak upper level disturbance will brush southwest Montana and
Lemhi County late tonight and may again support a few showers.

As a trough of low pressure develops along the Pacific Northwest
coast Tuesday and Wednesday, the atmosphere will slowly moisten
and become more unstable. The main afternoon shower or
thunderstorm threat Tuesday should be from Lemhi County northward
to the Sapphire Mountains and then eastward across southwest
Montana, including Butte and Anaconda. A few showers may also
develop over Glacier Park late Tuesday. These storms may produce a
variety of weather including gusty winds and very brief heavy rain
showers. By Wednesday, the air mass should further moisten with
the threat of showers and thunderstorms spreading further west
across most of western Montana.

The main trough of low pressure is expected to shift across the
northern Rockies Thursday into Friday. This weather system is
packing quite a bit of moisture so showers are expected in most
areas from Grangeville and Orofino eastward across western
Montana. In addition to the moisture, a quite cool air mass should
lower snow levels to 6000 to 8000 feet by Friday morning with
light snow accumulations possible in the higher terrain from the
Bitterroot Mountains to the Mission Mountains, Swan Range and
Glacier National Park. Temperatures in the valleys should cool to
5 to 10 degrees below normal Thursday and Friday.

In the longer term, it appears high pressure may return over the
weekend and support warmer and drier conditions.

&&

.AVIATION...The northern Rockies are mostly under the influence
of a dry air mass, causing mostly sunny skies with a few clouds
over the mountains at most terminals except KSMN. A moist air mass
from the southwest is encroaching in southern Lemhi County.
Afternoon and evening thunderstorms in this air mass may impact
KSMN. Periods of erratic winds at KSMN are likely due to outflows
from nearby convection. Showers and isolated thunderstorms will
continue well into the evening near KSMN due to a weak disturbance
along the edge of the moist air mass.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 10, 2:42 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT MON JUN 10 2013

IDZ010-102115-
EASTERN LEMHI COUNTY-
242 PM MDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LEADORE...OR 42 MILES EAST OF
CHALLIS.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEADORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4448 11376 4481 11335 4480 11333 4483 11326
      4477 11312 4463 11304 4461 11306 4458 11305
      4442 11344 4444 11346 4442 11350 4442 11356
TIME...MOT...LOC 2042Z 180DEG 0KT 4457 11337

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:42 PM MDTSpecial Weather StatementMSOLemhi33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.